Nebraska, 2014

Dust Storm in Nebraska, March 31, 2014

March 31, 2014 · NWS GLD · 2 events in 2 counties and zones

A cold front moved through Southwest Nebraska during the early morning. Strong winds behind the initial frontal passage caused blowing dust to develop as the front moved through, causing visibilities to fall to less than a quarter mile briefly.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cold front moved through Southwest Nebraska during the early morning. Strong winds behind the initial frontal passage caused blowing dust to develop as the front moved through, causing visibilities to fall to less than a quarter mile briefly. Behind the front stronger winds around 60 MPH developed creating even more blowing dust. The worst of the blowing dust was of Hitchcock and Red Willow counties. Satellite imagery showed the dust plumes originating over Hitchcock county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 31, 5:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 31, 5:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 AM MDT MON MAR 31 2014

.UPDATE...
ISSUED AT 510 AM MDT MON MAR 31 2014

HAVE ADJUSTED THE START TIME OF THE WIND ADVISORY 2 HOURS SOONER
(BASICALLY NOW) GIVEN WIND GUSTS OF 60 MPH 1W YUMA AND 49 MPH IN
WRAY AT THE AWOS.

AM CONCERNED ABOUT REACHING HIGH WIND WARNING CRITERIA ACROSS THE
NORTH CENTRAL AND NORTHWEST PORTIONS OF THE AREA GENERALLY NORTH
OF THE INTERSTATE. RUC 800MB WINDS INCREASE THIS MORNING WITH
50-60KTS THROUGH 17Z OR SO ON THE BACKSIDE OF DEPARTING UPPER
SYSTEM. HOWEVER...THIS AREA ALSO UNDER MORE CLOUDINESS WHICH COULD
LIMIT FULL MIXING BUT ON THE OTHER HAND RADAR RETURNS SUGGEST SOME
LIGHT SHOWERS OR VIRGA SO THE STRONGER WINDS MAY COME FROM THAT.
WILL WATCH CLOSELY FOR THE NEXT HOUR AND SEE WHAT HAPPENS AT WRAY
AWOS (K2V5).

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 300 AM MDT MON MAR 31 2014

TODAY-TONIGHT...UPPER DISTURBANCE THAT HAS BEEN ADVERTISED THE PAST FEW
DAYS IS CURRENTLY OVER NORTHEAST COLORADO. A SURFACE LOW IS
DEEPENING OVER NORTH CENTRAL NEBRASKA. WEST TO SOUTHWEST WINDS ARE
BREEZY TO WINDY AT TIMES. FOR THE REST OF TODAY AND INTO TONIGHT THE
UPPER LOW AND ASSOCIATED SFC LOW WILL LIFT NORTHEAST REACHING
EASTERN SOUTH DAKOTA BY THE END OF THE DAY CONTINUING TOWARD THE
GREAT LAKES TONIGHT.

WEATHER CONCERNS DURING THIS PERIOD ARE WINDS AND THREAT OF
BLOWING DUST. BLENDED MAV/MET/LAMP WINDS ALONG WITH OUTPUT FROM
LOCAL WIND PROGRAM. THIS IS PRODUCING WIND GUSTS GENERALLY IN THE
36KT TO 46KT RANGE...HIGHEST ALONG AND NORTH OF THE INTERSTATE.
FOR NOW WIND ADVISORY LOOKS GOOD BUT WILL NEED TO WATCH AS WE ARE
CLOSE TO WARNING CRITERIA (50KTS) GENERALLY ALONG AND NORTH OF THE
KS/NE BORDER. THESE WINDS WILL LIKELY CAUSE AREAS OF BLOWING DUST
AND CURRENT FORECAST HAS THIS ALREADY ADVERTISED.

HIGH TEMPERATURES IN THE 50S TO LOW 60S...WARMEST ACROSS THE EAST
AND SOUTHERLY PARTS OF THE AREA. LOWS IN THE MID 20S TO AROUND 30.
AM CONCERNED A BIT THAT MID AND HIGH CLOUDS MAY KEEP TEMPS A BIT
WARMER DESPITE SFC HIGH NOSING INTO THE AREA.

TUESDAY-TUESDAY NIGHT...SFC HIGH SLOWLY MOVES EAST WITH LOW
PRESSURE DEVELOPING ALONG THE FRONT RANGE. THIS WILL CREATE AN
INCREASING PRESSURE GRADIENT ACROSS THE AREA WITH SOUTH/SOUTHEAST
WINDS GUSTING 35 TO PERHAPS 40 MPH...MAINLY WEST OF A LINE FROM
BENKELMAN TO COLBY AND LEOTI WITH STRONGEST WINDS NEAR THE CO/KS
BORDER. WINDS BECOME EAST/NORTHEAST 10-15 MPH TUESDAY NIGHT. A
NARROW SLIVER OF INSTABILITY DEVELOPS ALONG THE CO/KS BORDER
TUESDAY AFTERNOON WITH AN INCREASE IN MAINLY MID LEVEL CLOUDINESS.
FEEL THAT THIS COMBINED WITH SOME LOW LEVEL WIND CONVERGENCE WILL
BE ENOUGH TO AT LEAST WARRANT ISOLATED THUNDERSTORMS MAINLY IN
YUMA COUNTY. HIGH TEMPERATURES IN THE LOW TO MID 50S EAST...UPPER
50S WITH LOW 60S ACROSS THE WEST. LOWS IN THE UPPER 20S WEST TO
MID 30S EAST.

WEDNESDAY-WEDNESDAY NIGHT...FOCUS NOW TURNS TO UPPER TROUGH WHICH
BY THE END OF THE DAY WEDNESDAY SHOULD BE ACROSS THE INTERMOUNTAIN
WEST WITH A SLOW EASTWARD PROGRESSION WEDNESDAY NIGHT. AT THE SFC
EAST/NORTHEAST WINDS WILL SLOWLY INCREASE THROUGH DAY THEN SHIFT
TO THE NORTH/NORTHEAST DURING THE NIGHT AS LOW PRESSURE OVER
SOUTHEAST COLORADO SLIDES SOUTH INTO THE TEXAS PANHANDLE. HIGH
TEMPERATURES GENERALLY IN THE 50S WITH PERHAPS A 60 DEGREE
READING ACROSS THE FAR SOUTH AND SOUTHWEST. LOWS GENERALLY IN THE
LOW TO MID 30S.

PRECIPITATION CHANCES INCREASE A BIT LATE WEDNESDAY AFTERNOON AND
CONTINUE TO INCREASE WEDNESDAY NIGHT WITH MOST LIKELY
PRECIPITATION TYPE BEING RAIN THROUGH MIDNIGHT THEN A TRANSITION
TO SNOW FOR THE NORTHWEST HALF OF THE AREA. ANY ACCUMULATION LOOKS
TO BE UNDER AN INCH AT PRESENT TIME.

.LONG TERM...(THURDAY THROUGH SUNDAY)
ISSUED AT 300 AM MDT MON MAR 31 2014

THURSDAY-THURSDAY NIGHT...ECMWF/GFS/GEFS ARE ACTUALLY IN BETTER
AGREEMENT ON TROUGH PASSAGE THU...WHILE GEM IS STILL
SLOWER/STRONGER/FURTHER NORTH. FINER DETAILS BETWEEN MODELS CONTINUE
TO DIFFERENCES...HOWEVER OVERALL TREND SEEMS TO FAVOR THE NORTHERN
PART OF OUR CWA FOR DEVELOPMENT OF A BAND OF PRECIP AND COOLER
TEMPS. I BUMPED POPS UP (50 PERCENT NORTH) AND LOWERED HIGHS
(40-45F). BASED ON THE AMOUNT OF CAA...AND POSSIBLE CLOUDS/PRECIP
THIS MAY STILL BE TOO WARM. PRECIP TYPE WILL BE TRICKY AS TEMP
PROFILES WOULD GENERALLY INDICATE SATURATION TO WET BULB TEMP WOULD
SUPPORT AT LEAST A MIX OR COMPLETE SNOW CHANGEOVER THROUGH MOST OF
THE DAY. I TIED RAIN/SNOW MIX TO HOURLY TEMPS FOR SIMPLICITY
SAKE...BUT WE WILL PROBABLY NEED TO FINE TUNE THIS AS WE GET A
BETTER HANDLE ON DAYTIME TEMPS AND AXIS OF PRECIP. THIS CHANGE OVER
ALSO IMPACTS SNOW AMOUNTS...WITH ALL SNOW POSSIBLY PUTTING US WITHIN
ADVISORY CRITERIA NORTH OF I-70 (3-5"). CURRENT FORECAST IS
CONSIDERABLY LESS SINCE IT IS FAVORING MORE OF A MIX/LIQUID
EVENT...JUST ANOTHER THING WE WILL NEED TO FINE TUNE.

FRIDAY-SUNDAY...SHORTWAVE RIDGING WILL BE FOLLOWED BY A TRANSITION
TO SPLIT FLOW...SHIFTING THE NORTHERN STORM TRACK WELL NORTH AND
EAST. THIS WILL SUPPORT DRY CONDITIONS FRI/FRI NIGHT. WE SHOULD
ALSO SEE A RETURN OF SEASONAL TO ABOVE NORMAL TEMPS BY NEXT WEEKEND.
THE MAIN DIFFERENCE BETWEEN MODELS IS ON SATURDAY-SUNDAY WHEN ECMWF
SHOWS A STRONGER TROUGH DEVELOPING ALONG THE SOUTHERN STORM TRACK
AND MOVES THIS TROUGH FURTHER NORTH TOWARDS KS. GFS IS WEAKER AND
FAVORS SUNDAY FOR PRECIP CHANCES. I KEPT SLIGHT CHANCE POPS IN PLACE
DURING THESE PERIODS...HOWEVER CONFIDENCE IS NOT PARTICULARLY HIGH
CONSIDERING THE LACK OF CONSISTENCY AND RANGE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 300 AM MDT MON MAR 31 2014

KGLD AND KMCK...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. MAY
HAVE MVFR/IFR CIGS IN BLOWING DUST LATE THIS MORNING THROUGH MUCH
OF THE AFTERNOON BUT ITS TOO EARLY RIGHT NOW TO PINPOINT THE MOST
LIKELY TIME FOR IT TO IMPACT TERMINALS.

OTHERWISE...WEST WINDS 20 TO 25KTS WITH HIGHER GUSTS AT TAF
ISSUANCE WILL VEER TO THE NORTHWEST BY 15Z WITH AROUND 30KT
SUSTAINED WINDS GUSTING 40-45KTS THROUGH 20Z OR SO BEFORE VERY
SLOW DECREASING FROM 21Z TO 00Z TUESDAY. FOR TONIGHT SFC HIGH
MOVES IN WITH NORTH TO NORTHEAST WINDS UNDER 10KTS THROUGH 06Z
BECOMING NORTHEAST UNDER 5KTS AT KMCK...SOUTHEAST AROUND 6KTS AT
KGLD BY 12Z.

SHOULD SEE AN INCREASE IN CLOUDINESS LATE THIS MORNING BUT
ESPECIALLY AFTER DARK AND THROUGH THE REST OF THE TAF PERIOD.

&&

.FIRE WEATHER...
ISSUED AT 300 AM MDT MON MAR 31 2014

TODAY...WILL NEED TO MONITOR LOCATIONS ALONG AND SOUTH OF HIGHWAY
40 AND ESPECIALLY SOUTH OF HIGHWAY 96 FOR RELATIVE HUMIDITY VALUES
APPROACHING 15 PERCENT. RIGHT NOW AM JUST ABOVE THAT THRESHOLD
NEEDED FOR FIRE WEATHER HIGHLITE. WINDS IN THIS AREA GENERALLY
FROM THE NORTHWEST GUSTING 40 TO PERHAPS 45 MPH.

TUESDAY...WILL NEED TO WATCH FAR WEST/SOUTHWEST PORTIONS OF
CHEYENNE AND KIT CARSON COUNTIES (GENERALLY WEST OF A LINE FROM
FLAGLER TO KIT CARSON) FOR THE POSSIBILITY OF CRITICAL FIRE
WEATHER CONDITIONS BEING MET. CURRENTLY HAVE RELATIVE HUMIDITY
VALUES DOWN TO 16-17%. THESE LOW VALUES WILL COMBINE WITH SOUTH TO
SOUTHEAST WINDS GUSTING 35 TO PERHAPS 40 MPH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

CO...WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR COZ090>092.

NE...WIND ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     NEZ079>081.

&&

UPDATE...99
SHORT TERM...99
LONG TERM...DR
AVIATION...99
FIRE WEATHER...99
Hazardous weather outlook, Mar 31, 3:40 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
340 AM MDT MON MAR 31 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
340 AM MDT MON MAR 31 2014 /440 AM CDT MON MAR 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY FOR THE ENTIRE TRI-STATE AREA.
NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS AROUND 55 WILL BE
COMMON. A FEW LOCATIONS MAY SEE SLIGHTLY HIGHER SPEEDS. THESE
WINDS WILL CREATE AREAS OF BLOWING DUST AND SHARPLY REDUCED
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF
WIND GUSTS OVER 45 MPH AND VISIBILITY REDUCTIONS DUE TO BLOWING
DUST WOULD BE APPRECIATED.

In the hours before

Local storm report, Mar 31, 4:43 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
443 AM MDT MON MAR 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 AM     NON-TSTM WND GST 1 W YUMA                40.12N 102.74W
03/31/2014  M60 MPH          YUMA               CO   TRAINED SPOTTER

&&

DR
Local storm report, Mar 31, 6:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
634 AM MDT MON MAR 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     NON-TSTM WND GST 19 N PARKS              40.31N 101.73W
03/31/2014  E50 MPH          DUNDY              NE   CO-OP OBSERVER

            VISIBILITY WAS UNDER 1/4 OF A MILE IN BLOWING DUST

&&

FS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Hitchcock

When
March 31, 7:00 AM CST to 3:00 PM CST
Where
Hitchcock forecast zone
Reported by
Trained Spotter
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

The blowing dust reduced visibilities to less than a quarter mile across the county around sunrise with the initial frontal passage then again around nine in the morning with the start of the high winds.

Dust Storm, Red Willow

When
March 31, 7:00 AM CST to 3:00 PM CST
Where
Red Willow forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Near zero visibility reported for a mile on Highway 83 a mile north of McCook and a quarter mile visibility reported near the Frontier county line for roughly half a mile. The road remained open but the Highway department was escorting vehicles through the low visibilities.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499697, 499874.